Descent pattern avoidance

Richard Ehrenborg, Jiyoon Jung

Research output: Contribution to journalArticlepeer-review

7 Scopus citations


We extend the notion of consecutive pattern avoidance to considering sums over all permutations where each term is a product of weights depending on each consecutive pattern of a fixed length. We study the problem of finding the asymptotics of these sums. Our technique is to extend the spectral method of Ehrenborg, Kitaev and Perry. When the weight depends on the descent pattern we show how to find the equation determining the spectrum. We give two length 4 applications. First, we find the asymptotics of the number of permutations with no triple ascents and no triple descents. Second, we give the asymptotics of the number of permutations with no isolated ascents or descents. Our next result is a weighted pattern of length 3 where the associated operator only has one non-zero eigenvalue. Using generating functions we show that the error term in the asymptotic expression is the smallest possible.

Original languageEnglish
Pages (from-to)375-390
Number of pages16
JournalAdvances in Applied Mathematics
Issue number3-5
StatePublished - Sep 2012

Bibliographical note

Funding Information:
The authors thank Margaret Readdy and the two referees for their comments on an earlier draft of this paper. The authors are partially funded by the National Science Foundation grant DMS-0902063. The first author also thanks the Institute for Advanced Study and is also partially supported by the National Science Foundation grants DMS-0835373 and CCF-0832797.


  • Asymptotic expansions
  • Integral operators
  • Spectrum
  • Weighted consecutive pattern avoidance

ASJC Scopus subject areas

  • Applied Mathematics


Dive into the research topics of 'Descent pattern avoidance'. Together they form a unique fingerprint.

Cite this